Administering a trivalent inactivated influenza vaccine (IIV3) on the same day as either a pneumococcal conjugate vaccine (PCV) or a diphtheria-tetanus-acellular-pertussis (DTaP)-containing vaccine is associated with a higher risk for febrile seizure in children aged 6 to 23 months, according to a study published in Pediatrics.
The excess risk of administering IIV3, PCV, and DTaP-containing vaccines concomitantly was 30 febrile seizures per 100,000 children vaccinated compared with administering the vaccines on separate days.
The study included data from the Vaccine Safety Datalink on children aged 6 to 23 months who had a febrile seizure during prespecified time intervals after receiving 1 or more vaccines of any type. The study period included 5 influenza seasons (2006 to 2007 through 2010 to 2011). The day of vaccination was defined as day 0.
After 1,915,108 vaccination events, the researchers identified 596 potential febrile seizure cases that occurred during the prespecified time intervals of day 0 to day 1 or day 14 to day 20 postvaccination, with the latter functioning as the control group. Of these, 333 febrile seizure events were able to be confirmed by medical charts and were included in the analysis.
Only PCV 7-valent had an independent risk for febrile seizure (incidence rate ratio [IRR], 1.98). When administered by itself, IIV3 had no independent risk for febrile seizure (IRR 0.46). However, the risk increased when IIV3 was administered with either PCV (IRR 3.50) or a DTaP-containing vaccine (IRR, 3.50).
- Duffy J, Weintraub E, Hambidge SJ, et al. Febrile seizure risk after vaccination in children 6 to 23 months. Pediatrics. Published online June 6, 2016; doi:10.1542/peds.2016-0320.